Alert archive / Washington / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Spokane, WA

June 27, 2019Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Jun 27, 2019, 1:59 PM PDT for Chelan County, Washington. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2019, 1:59 PM PDT (20:59 UTC)
Expired
Jun 27, 2019, 4:00 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 166 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.0 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WGUS56 KOTX 272059
FFWOTX
WAC007-272300-
/O.NEW.KOTX.FF.W.0003.190627T2059Z-190627T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Spokane WA
159 PM PDT Thu Jun 27 2019

The National Weather Service in Spokane has issued a

* Flash Flood Warning for...
  Central Chelan County in north central Washington...

* Until 400 PM PDT.

* At 153 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the Entiat River Valley, 
  including the Mad river and surrounding ridges. Flash flooding is 
  expected. 
  
* Some locations that will experience flooding include...
  25 Mile Creek State Park, Ramona Park Campground, Pine Flat
  Campground, Fox Creek Campground, Ardenvoir, Lake Chelan State Park
  and Grouse Mountain Campground.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Cougar Creek burn area and the First Creek burn 
scar area. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks and roads is likely. The heavy rains will likely trigger 
rockslides, mudslides and debris flows in steep terrain, especially 
in and around these areas.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

The affected areas are in and below Cougar Creek Fire burn scar above
Madd River Road at Ardenvoir. This also includes Pine Flats
Campground.  High intensity rainfall on the burned area may cause
flash flooding, mud slides and rock slides. Campers, hikers and
motorists in and below the Cougar Creek Fire burned area should take
immediate precautions to protect life and property.

The affected areas are in and below First Creek Fire burn scar above
South Lakeshore Road along Lake Chelan. High intensity rainfall on
the burned areas may cause flash flooding, debris flows, mud slides
and rock slides. Residents and motorists in and below the First Creek
Fire burn scar should take immediate precautions to protect life and
property.
 
&&

LAT...LON 4755 12029 4762 12055 4777 12065 4790 12058
      4802 12036 4798 12021 4788 12020 4783 12017
      4773 12023

$$

RF
2 follow-up statements
283 
WGUS76 KOTX 272138
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
238 PM PDT Thu Jun 27 2019

WAC007-272300-
/O.CON.KOTX.FF.W.0003.000000T0000Z-190627T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
238 PM PDT Thu Jun 27 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR
CENTRAL CHELAN COUNTY...

At 234 PM PDT, gauge reports indicated thunderstorms were producing 
heavy rain over the warned area.  Flash flooding is expected. Hourly 
rainfall amounts of 0.25 to 0.40 inch has been reported across the 
area, including near the Cougar Creek burn scar on the Mad River and 
the First Creek burn scar near Lake Chelan.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

Some locations that will experience flooding include...
25 Mile Creek State Park, Ramona Park Campground, Pine Flat
Campground, Fox Creek Campground, Ardenvoir, Lake Chelan State Park
and Grouse Mountain Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks and roads is likely. The heavy rains will likely trigger 
rockslides, mudslides and debris flows in steep terrain, especially 
in and around these areas.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
 
&&

LAT...LON 4755 12029 4762 12055 4777 12065 4790 12058
      4802 12036 4798 12021 4788 12020 4783 12017
      4773 12023

$$

RF
644 
WGUS76 KOTX 272259
FFSOTX

Flash Flood Statement
National Weather Service Spokane WA
359 PM PDT Thu Jun 27 2019

WAC007-272308-
/O.EXP.KOTX.FF.W.0003.000000T0000Z-190627T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chelan WA-
359 PM PDT Thu Jun 27 2019

...THE FLASH FLOOD WARNING FOR CENTRAL CHELAN COUNTY WILL EXPIRE AT
400 PM PDT...

The heavy rain has ended over the Entiat River Valley, including the 
Mad River area. Additional flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 4755 12029 4762 12055 4777 12065 4790 12058
      4802 12036 4798 12021 4788 12020 4783 12017
      4773 12023

$$

RF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 11:20 AM PDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 27, 11:20 AM PDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1120 AM PDT Thu Jun 27 2019

.SYNOPSIS...
Scattered showers and thunderstorms are expected to linger
Thursday into Friday before a brief warming and drying trend
arrives over the weekend aside for lingering mountain showers. A
return to cooler and unsettled weather is forecast for early next
week.

&&

.DISCUSSION...
Morning update: regional satellite and surrounding radars indicate
a fair amount of convection. The primary upper low is centered
around the western WA/OR border and impulses are pivoting
around it. The two primary impulses are near the Canadian border
and around south-central WA, coming onto the Ellensburg/Yakima
/Tri-Cities area. Some of the more robust activity is found just
ahead of that and it is expected to lift north-northeastward
through today. Smattering of showers and isolated thunderstorm are
found between the two features, over the Columbia Basin. I lowered
afternoon highs and expanded shower/thunderstorm chances a little
more but not by much. Still expecting the most around the
Cascades and northern mountains and also over the southeast CWA.
/Cote'

&&

.AVIATION...
18Z TAFS: Unstable but cool, moist airmass over the region will
provide a threat of isolated to scattered rain showers and
embedded thunderstorms. The highest threat of thunderstorms will
be found near EAT/PUW/LWS/COE with more limited threat elsewhere.
The threat will be highest through sunset, save for near PUW/LWS
where the risk may linger a bit longer. Expect local MVFR
conditions, but predominately VFR conditions. Overnight/early
Friday there will be some threat of low clouds/patchy fog in the
sheltered valleys mostly away from TAF sites, but some MVFR low
clouds cannot be ruled out briefly near PUW/COE/SFF Friday
morning, but confidence is low. /Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  46  72  47  76  50 /  20  20  10   0   0   0
Coeur d'Alene  66  47  72  47  75  49 /  30  30  10  10   0   0
Pullman        65  44  69  45  74  48 /  20  30  10  10   0   0
Lewiston       72  51  76  53  80  56 /  50  40  20  20  10  10
Colville       73  38  77  38  80  40 /  60  50  40  20   0   0
Sandpoint      66  46  70  45  72  47 /  70  40  30  20   0   0
Kellogg        66  48  70  49  72  52 /  30  40  10  10   0   0
Moses Lake     74  48  77  49  81  52 /  30  10  10   0   0   0
Wenatchee      69  52  73  52  77  57 /  60  20  20  10  10  10
Omak           71  49  73  48  77  52 /  70  50  50  20  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 27, 1:50 AM PDT, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
150 AM PDT Thu Jun 27 2019

IDZ001>004-026-027-WAZ031>038-041>044-280900-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
150 AM PDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 27, 1:33 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Spokane WA
133 PM PDT Thu Jun 27 2019

IDZ001-004-272115-
Central Panhandle Mountains ID-Northern Panhandle ID-
133 PM PDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BONNER AND
NORTHEASTERN KOOTENAI COUNTIES UNTIL 215 PM PDT...

At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Clark Fork, or 14 miles southeast of Sandpoint, moving
north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sandpoint, Ponderay, Kootenai, East Hope, Hope and Granite.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Pend Oreille, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4807 11628 4788 11650 4838 11658 4839 11623
TIME...MOT...LOC 2032Z 181DEG 24KT 4811 11638

SB
Local storm report, Jun 27, 1:51 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
151 PM PDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FLASH FLOOD      WENATCHEE               47.42N 120.32W
06/27/2019                   CHELAN             WA   TRAINED SPOTTER

            MANHOLE COVERS ARE BEING BLOWN OFF WITH UP A
            FOOT OF WATER COMING OUT OF THE SEWERS.
            LOCATED NEAR MILLER AND WASHINGTON STREET.
            SMALL HAIL AND MODERATE RAIN AT THE TIME OF
            THE REPORT.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:34 PM PDTSpecial Weather StatementOTXGrant41 min
Jun 26, 7:14 PM PDTAreal Flood AdvisoryOTXAdams, Grant2 hr
Jun 26, 7:35 PM PDTSpecial Weather StatementOTXGrant40 min
Jun 26, 9:18 PM PDTSpecial Weather StatementOTXGarfield27 min
Jun 26, 9:35 PM PDTAreal Flood AdvisoryOTXChelan3 hr
Jun 26, 9:51 PM PDTAreal Flood AdvisoryOTXOkanogan3 hr
Jun 27, 1:17 PM PDTFlash Flood WarningOTXChelan118 min
Jun 27, 3:12 PM PDTFlash Flood WarningOTXChelan, Okanogan81 min

Nearby

Flash Flood Warnings in Washington, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.